Connecticut, 2005

Damaging Wind in Connecticut, May 27, 2005

May 27, 2005 · NWS OKX · 1 event in 1 county or zone

As a severe thunderstorm moved east at around 30 mph, it produced high winds that downed trees about 8 miles south of Sherman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved east at around 30 mph, it produced high winds that downed trees about 8 miles south of Sherman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 27, 2:55 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 27, 2:55 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
355 PM EDT FRI MAY 27 2005

.SHORT TERM (THROUGH MONDAY)...
THUNDERSTORM ACTIVITY ATTM IS CONFINED TO NORTH CENTRAL PA AND
CENTRAL NY...IN AREA OF STRONG MID-LEVEL PVA/CAA AND THE LEFT EXIT
REGION OF AN APPROACHING UPPER JET. BEST OF THIS FORCING APPEARS
HEADED NORTH AND WEST OF NYC INTO EARLY THIS EVENING...BUT WITH HINT
OF A LOW LEVEL BOUNDARY ON VIS SATELLITE ACROSS NORTHERN NJ AROUND
18Z STILL COULD NOT RULE OUT A LOW CHANCE IN/AROUND NYC. ANY TSTMS
THAT FORM COULD HAVE GUSTY WINDS AND SMALL HAIL DUE TO DRY SUB-CLOUD
AND MID LEVEL AIR (SURFACE TEMP/DEW DEPRESSIONS ARE RUNNING CLOSE TO
30 DEGREES) AND LOW WET-BULB ZERO HEIGHTS...BUT ONCE AGAIN THIS
THREAT WILL BE MAINLY NORTH AND WEST OF NYC.

WX PATTERN THIS WEEKEND WILL FEATURE BROAD CYCLONIC FLOW ALOFT
AROUND UPPER LOW CENTERED NEAR MINNESOTA AND THE UPPER GREAT LAKES.
STRONG DAYTIME HEATING WILL COMBINE WITH COLD MID-LEVEL TEMPS TO
CREATE STEEP LOW-LEVEL LAPSE RATES EACH AFTERNOON...AND SHORTWAVES
PASSING THROUGH COULD FIRE OFF SCATTERED CONVECTION BOTH SAT AND SUN
AFTERNOON. EVEN THOUGH MID-LEVELS ARE COLD (H5 TEMPS -20 TO -22C)...
CAPE WILL BE MINIMAL AT BEST SO WILL MENTION ONLY ISOLATED THUNDER.
SHORTWAVE RIDGE BUILDS IN FOR MONDAY...SO EXPECTING DRY WX BEFORE
WAVE OF LOW PRESSURE APPROACHES ON TUE.

TEMPS WILL RUN A FEW DEGREES ABOVE NORMAL (FOR A CHANGE) THIS
WEEKEND...BUT AFTERNOON SEA BREEZES WILL KEEP MAX TEMPS IN THE 60S
AT THE LONG ISLAND SOUTH SHORE BEACHES AND ALONG THE IMMEDIATE
SOUTHERN CT COASTLINE.
&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...MODEL GUIDANCE SHOWS A
WIDE ARRAY OF SOLUTIONS...SO FORECAST CONFIDENCE NOT VERY HIGH.
HAVE FOLLOWED HPC GUIDANCE BASED MAINLY ON THE 12Z/26 ECMWF AND 06Z
GFS...TAKING A WAVE OF LOW PRESSURE SOUTH/EAST OF THE AREA
TUE/WED...CLOSE ENOUGH TO BRING CHANCE OF A STEADY RAIN TO THE
ENTIRE AREA ON TUE AND TO EASTERN SECTIONS ON WED. HIGH PRESSURE
THEN BUILDS IN FOR THU AND FRI...WITH TEMPS NEAR OR SLIGHTLY
ABOVE NORMAL.
&&

.AVIATION...
SCATTERED CU FROM ABOUT 4000-6000 FT WILL BE IN PLACE THROUGHOUT
AREA TERMINALS FOR A MAJORITY OF THE AFTERNOON AND EVENING. LOCAL
SEABREEZE EFFECTS ON WINDS WILL ALSO BE LOST GOING INTO THIS EVENING
AND WINDS WILL TURN TO MORE OF A WESTERLY FLOW THROUGHOUT.

A WEAK TROUGH EXTENDING BACK THROUGH CENTRAL PA WILL MOVE TOWARDS
THE AREA THIS EVENING...POSSIBLY TOUCHING OFF A FEW SHOWERS AND
THUNDERSTORMS. THE BULK OF THE ACTIVITY WILL OCCUR MAINLY TO THE
NORTH AND WEST OF NYC...AND STORMS COULD PRODUCE SOME SMALL HAIL AND
A FEW GUSTS TO 35 KTS. ACTIVITY WILL END BY ABOUT 02-03Z...THEN VFR
WITH A 6000-10000 FT DECK WILL BE IN PLACE INTO THE MORNING HOURS.
&&

.MARINE...
THIS WILL BE A QUIET PERIOD MARKED BY A RELATIVELY WEAK FLOW AND LOW
SEAS. SEVERAL MID LEVEL SHORT WAVES AND THEIR ASSOCIATED SURFACE
TROFS WILL TRIGGER SCATTERED CONVECTION THIS WEEKEND...BUT MAINLY
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. WINDS AND SEAS
WILL BE BRIEFLY HIGHER IN THE VICINITY OF ANY CONVECTION. A COASTAL
LOW WILL TRACK NORTHEAST OFF THE MID ATLANTIC COAST ON TUE...
REACHING THE OFFSHORE WATERS OF SOUTHERN NEW ENGLAND BY WED MORNING.
&&

.HYDROLOGY...
DIURNAL CONVECTION THROUGH THIS WEEKEND COULD PRODUCE AREAL QPF FROM
FROM A TENTH TO A QUARTER INCH...WITH ISOLATED HIGHER AMOUNTS IN
STRONGER CELLS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

PUBLIC...GOODMAN
MARINE...DW
AVIATION...MPS
Hazardous weather outlook, May 27, 2:49 AM EST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
349 AM EDT FRI MAY 27 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-280900-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
349 AM EDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
AS A WEAK DISTURBANCE PASSES THROUGH THE REGION. ISOLATED STRONG
STORMS ARE POSSIBLE...MAINLY NORTH AND WEST OF NEW YORK CITY. THE
MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...GUSTY
WINDS...AND POSSIBLY SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING. ISOLATED STRONG STORMS ARE POSSIBLE...MAINLY NORTH AND WEST
OF NEW YORK CITY. MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY
DOWNPOURS...GUSTY WINDS...AND POSSIBLY SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-350-353-355-280900-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
349 AM EDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
AS A WEAK DISTURBANCE PASSES THROUGH THE REGION.
THE MAIN THREATS WITH ANY CONVECTION WILL BE HEAVY DOWNPOURS...GUSTY
WINDS...AND POSSIBLY SMALL HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 27, 4:51 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT FRI MAY 27 2005

NYZ067-069>071-272215-
NORTHERN WESTCHESTER-ORANGE-ROCKLAND-SOUTHERN WESTCHESTER-
551 PM EDT FRI MAY 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
ORANGE...ROCKLAND AND WESTCHESTER COUNTIES...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN AREA OF THUNDERSTORMS OVER SOUTHERN ORANGE COUNTY...TRACKING
SOUTHEAST AT 40 MPH. THESE STORMS WILL MOVE INTO ROCKLAND AND
WESTCHESTER COUNTIES THROUGH 630 PM.

DAMAGING WINDS AROUND 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
Special weather statement, May 27, 5:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
601 PM EDT FRI MAY 27 2005

NYZ068-272230-
PUTNAM-
601 PM EDT FRI MAY 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR PUTNAM
COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS ACROSS WESTERN PUTNAM COUNTY...MOVING EAST
AT 40 MPH. THESE THUNDERSTORMS WILL IMPACT MUCH OF PUTNAM COUNTY
THROUGH 630 PM.

SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

The radar

The Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
May 27, 5:50 PM EST
Where
Fairfield County, 8 mi S of Sherman
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.450, -73.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450024.